Alert archive / Michigan / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 87, NWS Detroit, MI

July 27, 2000Huron County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at Jul 27, 2000, 3:50 PM EDT for Huron County, Michigan. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 27, 2000, 3:50 PM EDT (19:50 UTC)
Expired
Jul 27, 2000, 4:30 PM EDT
In force
40 min
Issued by
NWS Detroit, MI
Area
Whole counties

County Huron County, MI

The radar

The Detroit radar (KDTX), 144 km from the middle of the area, began a volume at 19:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 7.8 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2000-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 198 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2000-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
198 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
1162 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDTX 271950
SVRDTX
MIC063-272030-

BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
350 PM EDT THU JUL 27 2000

THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HURON COUNTY IN SOUTHEAST MICHIGAN

* UNTIL 430 PM EDT

* AT 350 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTHEAST OF RAPSON...OR 8 MILES EAST
  OF BAD AXE...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  REDMAN AT 400 PM EDT
  HARBOR BEACH AT 405 PM EDT
  PORT HOPE AT 415 PM EDT

THIS STORM IS CAPABLE OF PRODUCING HA{IL UP TO ONE INCH IN DIAMETER.
HAIL OF THIS SIZE MAY DAMAGE WINDOWS...ALUMINUM SIDING...OR
VEHICLES...IF ACCOMPANIED BY STRONG WIND GUSTS. STAY INSIDE AWAY FROM
WINDOWS UNTIL THE STORM HAS PASSED.

MANN GROVER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 3:03 PM EDT, 47 minutes earlier.

Area forecast discussion, Jul 27, 3:03 PM EDT, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
303 PM EDT THU JUL 27 2000

THIS FORECAST PROVIDES THE VERY DEFINITION OF UNSETTLED WEATHER.
THE UPPER LOW SPINNING AWAY NEAR IRON MOUNTAIN WILL DRIFT SOUTHEAST
TOWARD LAKE MI...THEN SOUTH. SURFACE LOW...STACKED WITH THE UPPER
LOW...WL FOLLOW. WARM...MUGGY AIRMASS WL REMAIN ACROSS SE LOWER MI
WITH LIGHT SOUTHERLY FLOW. EVALUATING CONVECTIVE POTENTIAL IS THE
MAIN FORECAST CHALLENGE.

MODELS INITIALIZED THE LOCATION OF THE UPPER LOW WELL...WHICH THEY
SHOULD HAVE...IT/S BEEN THERE LONG ENOUGH. THE ETA INITIALIZED THE
STRENGTH BETTER (DEEPER) THAN THE NGM/AVN. HOWEVER...AM LESS THAN
IMPRESSED WITH THE MODELS THERMAL INITIALIZATION...AS THE LOW STILL
HAS COOLER AIR ALOFT THAN THE MODELS THINK. GRB HAD A 500MB TEMP OF
-14C...2-3C COLDER THAN ETA/NGM/AVN INDICATED.

WV IMAGERY SHOWS A PRETTY WELL DEFINED DRY PUNCH ROLLING INTO WRN
LOWER MI THIS AFTERNOON. THE LEADING EDGE OF THIS IS THE BEST
SYNOPTIC FOCUS FOR CONVECTION EARLY TONIGHT. ON THE MESOSCALE...ONCE
AGAIN TODAY THE LAKE BREEZES HAVE BEEN THE BIG PLAYERS...WITH OUR
FIRST STORMS OF THE DAY ALONG THE THUMB SHORELINE. THE LAKE ST CLAIR
BREEZE JUST GOT ACTIVE IN MACOMB COUNTY. THE DRIER AIR ALOFT IS
PROGGED TO EDGE INTO THE SRN ZONES EARLY TONIGHT...ONLY TO HAVE
MOISTURE AND DPVA ROTATE BACK IN OVERNIGHT. THE COMBINATION OF
COOLER AIR ALOFT...AND NUMEROUS MESOSCALE BOUNDARIES FLOATING
AROUND...JUSTIFIES KEEPING A CHC OF PRECIP IN ALL ZONES ALL NIGHT.
BETTER CHANCE WL BE IN THE NORTH...WHERE DEEPER MOISTURE WL RESIDE
THE LONGEST...AND WHERE MORE OUTFLOW BOUNDARIES ARE LOCATED AT THE
MOMENT.

REALLY...VERY LITTLE CHANGES THROUGH SAT. ALTHOUGH THE POSITION OF
THE UPPER AND SURFACE LOWS SHIFTS THRU THE PERIOD...BOTH REMAIN TO
OUR WEST. SE LOWER MI WL REMAIN IN LIGHT SOUTHERLY LOW LEVEL
FLOW...WITH WEAK THETA-E ADVECTION IN THE LOW LEVELS. AIRMASS
CHANGES LITTLE AFTER TONIGHT...REMAINING SEASONABLY MOIST
(PRECIPITABLE H2O 1.3 TO 1.5 INCHES)...AND SEASONABLY UNSTABLE (LI/S
-1 AT NIGHT...-5 IN THE HEAT OF THE DAY). WEAK WINDS ALL THE WAY UP
THE CHUTE MEAN SLOW STORM MOTION TO THE NE...LITTLE SHEAR TO ALLOW
FOR STORM ORGANIZATION...AND WL ALLOW LAKE BREEZES TO FORCE
CONVECTION. NUMERICAL GUIDANCE IN AGREEMENT WITH THIS STEADY AS SHE
GOES PHILOSOPHY. SO EXPECT SCT SHRA/TSRA IN THE DAYTIME...MAINLY
AFTERNOON. CHC POPS IN THE OVERNIGHT PERIOD...WITH NO MENTION OF
TIMING...AS CONVECTION HAS TENDED TO NOT WIND DOWN UNTIL VERY LATE
AT NIGHT.

EXTENDED PERIOD BEGINS WITH UPPER LOW JUST TO OUR WEST. THIS BUNDLE
OF ENERGY SHEARS APART EARLY IN THE EXTENDED...WITH THE REMNANTS
DRIFTING SW INTO THE MID MS VALLEY BY EARLY NEXT WEEK. STRONG WRN
UPPER RIDGE WL FLOP OVER A BIT...WITH RIDGE AXIS FROM NRN PLAINS TO
WRN LAKE SUPERIOR. THE BERMUDA HIGH WL REMAIN DOMINANT TO OUR
EAST...LEAVING SE LOWER MI UNDER CONTINUED UPPER LEVEL TROFFING. THE
CANADIAN/OPERATIONAL MRF SEEM TO HAVE THE BEST HANDLE AND BEST
CONSISTENCY...WITH THE ETAXX EXTENDING THE ATLANTIC UPPER RIDGE TOO
FAR WEST.

PRESENCE OF UPPER LOW/TROFFING JUSTIFIES CHC POPS INTO MONDAY...
ALTHOUGH CHC OF RAIN WL BE HIGHER SUNDAY THAN MONDAY. BEYOND THAT IS
A TRICKY QUESTION. WITH SUCH A STAGNANT PATTERN SETTING UP THRU
WEDNESDAY...MESOSCALE FORCING/LAKE BREEZES COMBINED WITH CONTINUED
WEAK UPPER TROFFING SHOULD ALLOW POPCORN SHRA/TSRA IN THE HEAT OF
THE DAY. THESE PROBABLY WL NOT ACHIEVE 30 PERCENT AREAL COVERAGE ON
ANY PARTICULAR DAY...BUT STILL WARRANTS CHC POPS. PERHAPS A DRY DAY
THUR AS A DRIER WSW FLOW DEVELOPS AHEAD OF A NRN PLAINS COLD FRONT.

.DTX...NONE.

ZOLTOWSKI

In the hours before

Special weather statement, Jul 27, 10:50 AM EDT, 5 hours before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-281200-

SEVERE WEATHER OUTLOOK FOR SOUTHEAST MICHIGAN
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1050 AM EDT THU JUL 27 2000

...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHEAST MICHIGAN...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE SAGINAW
VALLEY EARLY THIS AFTERNOON...THEN THERE IS A CHANCE OF
THUNDERSTORMS ACROSS ALL OF SOUTHEAST LOWER MICHIGAN AFTER 2 PM. THE
CHANCE OF THUNDERSTORMS WILL CONTINUE THROUGH THE OVERNIGHT HOURS. THESE
STORMS ARE NOT EXPECTED TO BECOME SEVERE AND SPOTTER ACTIVATION IS
NOT ANTICIPATED.

WARM AND HUMID AIR ALREADY IN PLACE OVER SOUTHEAST MICHIGAN IN
COMBINATION WITH A SLOW MOVING LOW PRESSURE SYSTEM WILL RESULT IN
SCATTERED THUNDERSTORMS THIS AFTERNOON AND OVERNIGHT ACROSS ALL OF
SOUTHEAST LOWER MICHIGAN. THE BEST CHANCE FOR THUNDERSTORMS BEFORE 2
PM WILL BE OVER THE SAGINAW VALLEY...THEN SCATTERED THUNDERSTORMS
WILL DEVELOP ACROSS ALL OF SOUTHEAST LOWER MICHIGAN.

THE STORMS THAT DEVELOP WILL MOVE NORTHEAST AT 15 MPH AND WILL BE
CAPABLE OF PRODUCING HEAVY RAINFALL. THERE IS A SLIGHT CHANCE THAT A
FEW OF THESE STORMS COULD PRODUCE HAIL TO ONE HALF INCH IN DIAMETER
AND WIND GUSTS TO 40 MPH. DUE TO THE SLOW MOVEMENT OF THE
THUNDERSTORMS PONDING OF WATER ON ROADS AND IN LOW LYING AREAS IS
ALSO POSSIBLE.

STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE MEDIA OUTLET...
FOR LATER FORECAST UPDATES.

GSS

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 3:23 PM EDTSevere Thunderstorm WarningDTXMacomb67 min
Jul 27, 4:46 PM EDTSevere Thunderstorm WarningDTXSanilac44 min
Jul 27, 5:15 PM EDTSevere Thunderstorm WarningDTXTuscola30 min
Jul 27, 7:25 PM EDTSevere Thunderstorm WarningDTXSaginaw50 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.